Hail, Fillmore
- When
- April 9, 7:34 AM CST
- Where
- Fillmore County, 0.5 mi E of Harmony
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.550, -92.010
Thunderstorms that developed during the morning hours of April 9th dropped some hail across southeast Minnesota. The largest hail reported was half dollar sized in Canton (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms that developed during the morning hours of April 9th dropped some hail across southeast Minnesota. The largest hail reported was half dollar sized in Canton (Fillmore County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 6:03 AM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 703 AM CDT THU APR 9 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 335 AM CDT THU APR 9 2015 SEVERAL IMPULSES ARE EVIDENT IN THE SOUTHWESTERLY FLOW ALOFT PER LATEST WATER VAPOR SATELLITE IMAGERY THIS MORNING. FIRST IMPULSE PUSHING INTO CENTRAL WISCONSIN. THE LATEST 09.06Z RAP SHOWS CENTRAL AND EASTERN WISCONSIN ON NOSE OF DECENT 925-850MB MOISTURE TRANSPORT IN ASSOCIATION WITH SHORTWAVE TROUGH. LATEST MOSAIC RADAR INDICATING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF WISCONSIN INTO SOUTHERN MICHIGAN. FIRST IMPULSE PUSHES NORTHEAST OF FORECAST AREA BY 10Z AND NEXT IMPULSE OVER EASTERN NEBRASKA WILL TRACK INTO THE FORECAST AREA BY 12Z. THE 09.00Z GFS/NAM/ECMWF ARE IN GOOD AGREEMENT FORECAST AREA WILL BE ON THE NOSE OF 925-850MB MOISTURE TRANSPORT AND CONVERGENCE BY 12Z THURSDAY. WITH CONVECTION ASSOCIATED WITH IMPULSE OCCURRING OVER EASTERN NEBRASKA. EXPECT THIS CONVECTION TO MOVE OVER THE FORECAST AREA AROUND 12Z THURSDAY. THIS IS EVIDENT BY THE LATEST HIRES MODELS 09.06Z HRRR AND 09.00Z ARW. NEXT CONCERN THEN WILL BE SEVERE CHANCES ACROSS THE EXTREME SOUTHERN AREAS OF THE FORECAST AREA THIS AFTERNOON. WITH ONGOING CONVECTION IN THE MORNING HOURS AND THE LATEST 09.00Z GFS/NAM/ECMWF AND 09.06Z TRACK SURFACE LOW OVER THE EXTREME SOUTHERN PORTION OF THE FORECAST AREA. THE SEVERE POSSIBILITIES ARE BECOMING LOWER ACROSS MUCH OF THE FORECAST AREA. THE 09.00Z NAM SUGGEST 0-6KM MOST UNSTABLE CAPE UP TO 1000 J/KG IN THE SOUTHERN MOST FORECAST AREA...WITH THE GFS SLIGHTLY HIGHER 0-6KM MOST UNSTABLE CAPE OF 1500 J/KG...DUE TO A SLIGHTLY FARTHER NORTHWEST SURFACE LOW TRACK THAN THE NAM. THE 09.00Z MODELS CONTINUE TO INDICATE STRONG SHEAR IN THE 0-3KM LAYER...APPROACHING 50 KNOTS. A FEW OF THE THUNDERSTORMS THIS AFTERNOON IN ASSOCIATION WITH MAIN UPPER LEVEL TROUGH/WAVE/SURFACE LOW COULD BE SEVERE ACROSS THE FAR SOUTHERN MOST FORECAST AREA...MOST LIKELY GRANT COUNTY IN SOUTHWEST WISCONSIN. MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WIND...BUT CANNOT RULE OUT AND ISOLATED TORNADO OVER THE EXTREME SOUTHERN MOST FORECAST AREA. FOCUS TURNS TO SURFACE LOW/UPPER LEVEL TROUGH/WAVE MOVING INTO THE SOUTHERN HALF OF WISCONSIN. THE LATEST 09.00Z GFS/NAM HAVE SHIFTED SURFACE LOW TRACK SLIGHTLY FARTHER WEST THAN PREVIOUS RUNS PER DPROG/DT. THIS WILL HAVE IMPACT ON TRACK OF FRONTOGENETIC BAND OF PRECIPITATION DEVELOPING ON THE NORTHWEST PERIPHERY OF THE SURFACE LOW. BOTH THE 09.00Z GFS/NAM SHOW STRONG LIFT WITH THE FRONTOGENETIC BAND PER CROSS SECTIONS AND BUFKIT SOUNDINGS OVER SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. CONCERN WILL BE TEMPERATURES. THE 09.00Z MODELS WANT TO COOL ATMOSPHERE NEAR/AT/BELOW FREEZING AND CHANGE PRECIPITATION TO ALL SNOW OR MIX SNOW IN WITH THE RAIN OVER WESTERN WISCONSIN. FOR NOW...MAINLY HAVE RAIN/SNOW MIX WITH POTENTIAL ALL SNOW OVER PARTS OF NORTH CENTRAL WISCONSIN THIS EVENING INTO TONIGHT. SNOWFALL ACCUMULATION OF 1...POSSIBLY 2 INCHES COULD ACCUMULATE ACROSS NORTH CENTRAL WISCONSIN. HOWEVER...THERE IS POTENTIAL FOR HIGHER SNOWFALL AMOUNTS DEPENDING ON WHERE THE FRONTOGENETIC BAND OF PRECIPITATION TRACKS AND TEMPERATURE PROFILE OVER EASTERN MINNESOTA AND WESTERN WISCONSIN. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 335 AM CDT THU APR 9 2015 AS UPPER LEVEL TROUGH/LOW LIFTS NORTHEAST INTO SOUTHERN ONTARIO CANADA...SHORTWAVE TROUGH ON BACKSIDE OF UPPER LEVEL TROUGH/LOW MOVES OVER THE FORECAST AREA FRIDAY. THE 09.00Z GFS/NAM BUFKIT SOUNDINGS INDICATE DIURNALLY DRIVEN SCATTERED RAIN/SNOW SHOWERS...DEPENDING ON TEMPERATURES...TO DEVELOP MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER...WHERE BETTER SATURATION/LIFT EXIST. SATURDAY...HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST AND GREAT LAKES REGION...PROVIDING WARMER TEMPERATURES AND MOSTLY SUNNY SKIES ACROSS THE AREA. NEXT FORECAST CONCERNS ARE PRECIPITATION CHANCES SATURDAY NIGHT INTO WEDNESDAY. THE 09.00Z GFS/ECMWF/GEM ARE IN AGREEMENT IN DEVELOPING WEST TO EAST ZONAL FLOW ACROSS THE CONTINENTAL UNITED STATES SUNDAY INTO MONDAY ACROSS THE NORTHERN TIER STATES AND AMPLIFY UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. WITH THE UPPER LEVEL RIDGE AMPLIFYING OVER THE CENTRAL UNITED STATES... THE 09.00Z GFS/ECMWF ARE TRENDING TOWARDS A SLOWER SOLUTION ON LIFTING UPPER LEVEL TROUGH OVER THE SOUTHWEST UNITED NORTHWARD INTO THE UPPER GREAT LAKES/MIDWEST REGION MONDAY INTO WEDNESDAY. HAVE REMOVED PRECIPITATION CHANCES MONDAY INTO MONDAY NIGHT BASED ON THIS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 703 AM CDT THU APR 9 2015 SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY. THE BEST CHANCES FOR THUNDERSTORMS AT THE TAF SITES LOOKS TO BE FROM 09.13Z AND 09.15Z. ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON...BUT TIMING IS UNCERTAIN...SO IT WAS NOT INCLUDED IN THE TAFS. CEILINGS THROUGHOUT THE TIME PERIOD WILL BE MAINLY LIFR/IFR AT KRST AND IFR/MVFR AT KRST. VISIBILITIES THROUGH 10.06Z WILL BE ANYWHERE FROM 1 TO 3 MILES AT KRST AND MVFR/VFR AT KLSE. THROUGH TODAY THE NORTHEAST WINDS WILL REMAIN AT 10 KNOTS OR LESS AND THEN SWITCH TO THE WEST THIS EVENING AND CLIMB TO AROUND 20 KNOTS WITH WINDS GUSTING INTO THE 30 TO 35 KNOT RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 440 AM CDT THU APR 9 2015 WIZ017-029-101100- TAYLOR-CLARK- 440 AM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY. LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. RAIN MAY MIX WITH AND CHANGE TO SNOW TONIGHT. A SLUSHY INCH OF SNOWFALL IS POSSIBLE...MAINLY ON GRASSY SURFACES AND ALONG AND NORTH OF HIGHWAY 29. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...TUESDAY...AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... RAINFALL AND OR SNOW REPORTS WOULD BE GREATLY APPRECIATED TODAY AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032>034-041>044- 053-101100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO- TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- 440 AM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHEAST IOWA... SOUTHEAST MINNESOTA AND WEST CENTRAL INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY. LIGHTNING WILL BE THE MAIN THREAT WITH ANY THUNDERSTORMS. ANY STORMS SOUTH OF INTERSTATE 90 MAY PRODUCE SOME HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...TUESDAY...AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... RAINFALL AND SEVERE WEATHER REPORTS WOULD BE GREATLY APPRECIATED THROUGH THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ030-WIZ054-055-061-101100- CLAYTON-CRAWFORD-RICHLAND-GRANT- 440 AM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THESE COULD BE SEVERE. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE MAINLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...TUESDAY...AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 722 AM CDT THU APR 9 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-091600- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...BLACK RIVER FALLS... LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 722 AM CDT THU APR 9 2015 ...SCATTERED THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING... THROUGH 11 AM...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO HALF INCH DIAMETER HAIL. BOYNE
The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
2 hail. Local standard time, as filed.
Half dollar sized hail was reported in Canton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565799, 565805.